Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 47, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2020, 5:57 PM CDT for Lyon County, Osage County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2020, 5:57 PM CDT (22:57 UTC)
- Expired
- May 14, 2020, 6:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 6:05 PM CDT | HAIL 1 | 1 Nw Emporia, KS | RELAYED VIA KVOE RADIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 4:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 741 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
123
WUUS53 KTOP 142257
SVRTOP
KSC111-139-142345-
/O.NEW.KTOP.SV.W.0047.200514T2257Z-200514T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
557 PM CDT Thu May 14 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Osage County in east central Kansas...
Central Lyon County in east central Kansas...
* Until 645 PM CDT.
* At 556 PM CDT, a severe thunderstorm was located near Emporia,
moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 5:55pm, nickel sized hail was
reported in Emporia.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Emporia, Osage City, Lyndon, Americus, Reading, Allen and Admire.
This includes the following highways...
Interstate 35 between mile markers 128 and 137.
Kansas Turnpike between mile markers 123 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 9635 3846 9635 3874 9615 3860 9565
3833 9622
TIME...MOT...LOC 2256Z 219DEG 23KT 3844 9623
HAIL...1.50IN
WIND...60MPH
$$
Skow3 follow-up statements
466
WWUS53 KTOP 142316
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
616 PM CDT Thu May 14 2020
KSC111-139-142345-
/O.CON.KTOP.SV.W.0047.000000T0000Z-200514T2345Z/
Osage-Lyon-
616 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN OSAGE AND CENTRAL LYON COUNTIES...
At 616 PM CDT, a severe thunderstorm was located 4 miles north of
Emporia, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Emporia, Americus, Reading, Allen and Admire.
This includes the following highways...
Interstate 35 between mile markers 128 and 137.
Kansas Turnpike between mile markers 125 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 9635 3846 9635 3870 9618 3855 9576
3835 9618
TIME...MOT...LOC 2316Z 232DEG 17KT 3846 9616
HAIL...1.00IN
WIND...60MPH
$$
Skow323
WWUS53 KTOP 142325
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
625 PM CDT Thu May 14 2020
KSC139-142335-
/O.CAN.KTOP.SV.W.0047.000000T0000Z-200514T2345Z/
Osage-
625 PM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OSAGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3846 9635 3870 9618 3860 9595 3852 9595
3841 9624
TIME...MOT...LOC 2325Z 213DEG 21KT 3848 9624
$$
KSC111-142345-
/O.CON.KTOP.SV.W.0047.000000T0000Z-200514T2345Z/
Lyon-
625 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN LYON COUNTY...
At 625 PM CDT, a severe thunderstorm was located near Americus,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Emporia, Americus, Reading, Allen and Admire.
This includes the following highways...
Interstate 35 between mile markers 128 and 129.
Kansas Turnpike between mile markers 127 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3846 9635 3870 9618 3860 9595 3852 9595
3841 9624
TIME...MOT...LOC 2325Z 213DEG 21KT 3848 9624
HAIL...1.00IN
WIND...60MPH
$$
Skow315
WWUS53 KTOP 142344
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
644 PM CDT Thu May 14 2020
KSC111-142353-
/O.EXP.KTOP.SV.W.0047.000000T0000Z-200514T2345Z/
Lyon-
644 PM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LYON COUNTY WILL
EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3846 9635 3870 9618 3860 9595 3852 9595
3841 9624
TIME...MOT...LOC 2343Z 219DEG 23KT 3856 9616
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:47 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 14, 3:47 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Topeka KS 347 PM CDT Thu May 14 2020 .SHORT TERM...(This evening through Friday) Issued at 346 PM CDT Thu May 14 2020 Southwest to nearly zonal flow is occurring across the state as of 20Z ahead of a shortwave trough in the Pacific Northwest. At the surface, circulation associated with the low can be seen in west central KS on satellite with a small break in the cumulus field along the frontal boundary, which is currently located along a line from Abilene to Seneca. Temperatures have warmed to the upper 70s to low 80s area-wide with dew points in the 60s. Eastern KS is still under a cap, but this should continue to erode the rest of the afternoon with the current conditions allowing plenty of destabilization for storms late this afternoon into tonight. The surface front should slowly progress eastward with CAMs consistently showing storms initiating between Topeka and Emporia on the leading edge of the boundary, most likely within the 21-23Z time frame. RAP forecast soundings have shown CAPE of 3000-4000 J/kg in areas along and southeast of the current boundary with shear of 25- 40 kts. The shear looks strongest after 00Z when the LLJ strengthens to 35-40 kts. That being said, storm mode looks messy with supercells possible initially before outflow boundaries develop and storms congeal into a line and slowly move southeast. Hodographs continue to show good veering in the low levels, so a few tornadoes cannot be ruled out with supercells; however, the initially weaker 0- 6 km shear makes this threat more questionable. Large hail and damaging winds will be a good possibility with steep mid-level lapse rates. The HRRR has been consistent in keeping a strong line of storms in east central KS late this evening and potentially lingering into the overnight hours along the southern border of the CWA. This is also consistent with models bringing the boundary south of the area by 12Z, which is slower than indicated yesterday. Based on this, have expanded the Flash Flood Watch to include Lyon and Osage Counties. Rainfall amounts of 1-3 inches with locally higher amounts are still possible in this area through Friday morning. Storms should dissipate by sunrise Friday morning with some clearing in northern KS while east central areas likely stay cloudy. The front appears to move back north again very slightly into the far southeastern counties of the CWA during the day. An additional round of storms is possible in this area perhaps in the late afternoon, but more so by the evening and overnight hours. The NAM tends to keep the area dry until early Saturday whereas the EC/GFS start to bring precipitation into the area late in the afternoon. Some uncertainty in severe weather potential exists due to this difference in the models, although forecast soundings do show MUCAPE up to 1200-1500 J/kg and shear up to 40 kts, which would support elevated storms capable of hail and wind hazards. .LONG TERM...(Friday night through Thursday) Issued at 346 PM CDT Thu May 14 2020 The surface boundary will continue to slowly push back north into Saturday with showers and thunderstorms still possible on and off for much of the day. The better upper level support arrives with a more amplified trough moving across the Northern Plains as well as a southern stream trough across TX. No severe weather is expected at this time, but additional rainfall could exacerbate flooding in areas that already receive heavy rainfall tonight. Dry weather returns by Sunday as an amplified ridge moves across the area ahead of a deep trough coming onshore from the Pacific. Temperatures will warm well into the 80s by midweek before the next chance of rain next Thursday, although model differences keep low confidence in this at this point. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1244 PM CDT Thu May 14 2020 Based on current satellite trends, VFR conditions should finally hold for the early part of the afternoon. Models show the best chance of storms developing mid to late afternoon in an area between Topeka and Emporia, then moving southeast ahead of the sfc boundary. As these form into a line, have at least kept a mention of VCTS until 06Z at TOP/FOE with MVFR cigs tonight through the rest of the period. A few models indicate IFR is possible, but will let future shifts monitor as there isn't much consensus on that right now. MHK looks more likely to stay west of the activity with VFR prevailing, but changes may be needed if storms form further west than anticipated. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Friday morning for KSZ040-054>056-058-059. && SHORT TERM...Picha LONG TERM...Picha AVIATION...Picha
Hazardous weather outlook, May 14, 3:52 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 352 PM CDT Thu May 14 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-152100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 352 PM CDT Thu May 14 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are forecast to develop between 4-6 pm this afternoon somewhere over east central and northeast Kansas, or generally along a line from Emporia to Atchison. Severe storms capable of large hail, damaging winds, and tornadoes are possible. Very heavy rainfall may lead to localized flash flooding. The thunderstorms are likely to persist into the evening and may even linger into the early morning hours across east central Kansas, or generally along and south of Interstate 35. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of thunderstorms is possible Friday night into Saturday. There is potential for a few strong to severe storms with hail and damaging winds as the main threats. Rainfall through Saturday could exacerbate flooding for areas that receive heavy rain tonight. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon into tonight. Spotters are encouraged to report rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 14, 5:34 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
534 PM CDT Thu May 14 2020
KSZ054-142300-
Lyon-
534 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY UNTIL 600 PM
CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Emporia, moving northeast at 25 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Emporia, Americus and Allen.
This includes the following highways...
Interstate 35 between mile markers 128 and 139.
Kansas Turnpike between mile markers 117 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3830 9636 3848 9635 3870 9619 3845 9595
3844 9595 3827 9633
TIME...MOT...LOC 2234Z 228DEG 24KT 3836 9633
SkowThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:29 PM CDT | Special Weather Statement | TOP | Geary | 46 min |
| May 14, 12:08 AM CDT | Special Weather Statement | TOP | Clay, Geary, Riley | 37 min |
| May 14, 12:43 AM CDT | Special Weather Statement | TOP | Washington | 32 min |
| May 14, 12:54 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 51 min |
| May 14, 1:27 AM CDT | Special Weather Statement | TOP | Pottawatomie | 33 min |
| May 14, 1:41 AM CDT | Special Weather Statement | TOP | Jackson | 34 min |
| May 14, 1:45 AM CDT | Special Weather Statement | TOP | Marshall | 30 min |
| May 14, 1:56 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 34 min |
| May 14, 2:03 AM CDT | Special Weather Statement | TOP | Pottawatomie | 27 min |
| May 14, 2:18 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 42 min |
| May 14, 2:38 AM CDT | Special Weather Statement | TOP | Nemaha | 22 min |
| May 14, 2:51 AM CDT | Special Weather Statement | TOP | Atchison | 24 min |
| May 14, 3:06 AM CDT | Special Weather Statement | TOP | Brown, Nemaha | 24 min |
| May 14, 3:23 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 32 hr |
| May 14, 3:37 AM CDT | Special Weather Statement | TOP | Brown, Nemaha | 38 min |
| May 14, 5:34 PM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| May 14, 6:06 PM CDT | Special Weather Statement | TOP | Jackson | 24 min |
| May 14, 6:29 PM CDT | Special Weather Statement | TOP | Brown | 31 min |
| May 14, 6:41 PM CDT | Special Weather Statement | TOP | Wabaunsee | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.